Anxiety at bedtime
Jun 2, 2014
I have had isolated bedtime panic attacks several times during my adult life. The first single occurrence was when my gay cousin was dying. The second occurrence was years later and consisted of a series of panic attacks after my HIV negative partner of 38 years passed away of heart failure. Recently, these panic attacks have re-occurred. They do not happen every night, but they often result in my not sleeping for 24 hours or more. I keep wondering if this anxiety is associated with mental health or some physical condition. I had been on Atripla but my HIV doctor changed me to Tivicay and Epzicom for fear that the Sustiva component in Atripla might be aggravating the problem. A second HIV doctor subsequently changed me to Stribild to reduce the pill burden. All during this time, I have been undetectable with a T-cell count around 650. Despite being 70 years old, my life is quite good and stable. I am extremely happy and secure financially. I keep active in volunteer work, travel, social events, walking, exercise and theater attendance. I have almost unlimited energy and I am about to start a relationship with a man that I love deeply. Sometimes when I go to bed, I feel anxious, hyper-active and troubled by mucus in my sinus and throat, by persistent coughing and dry thirsty sensation. I have tried meditation, cough drops and melatonin to help me get to sleep. My HIV doctor prescribed .5 mg of Xanax for use as necessary. The Xanax helps calm me down a bit, but I still fear going back to bed. I keep a meditation CD in the player next to my bed, but fear overwhelms me and I feel compelled to get out of bed. To distract myself from the anxiety, I spend the night doing various chores. Right now, I am practically falling asleep at the computer but when I get into bed, the fear and anxiety explode with force. It seems bizarre how a wonderfully happy and productive day can metamorphose at bedtime into fear, hyper-activity and anxiety.
Response from Dr. Fawcett
Thank you for writing. You clearly have been very active in trying to resolve this issue. I am always concerned about the use of benzodiazepines (such as Xanax) for chronic symptoms of anxiety. It can actually worsen those symptoms over time and result in dependence. That aside, I would recommend seeing a psychotherapist to address your symptoms. There are clinical techniques (such as cognitive behavioral therapy, hypnotherapy, and EMDR) for trauma that might be relevant in your case and provide relief.
Best wishes to you,
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Did Chris Brown Get Aids?
- Can You Get Aids From Putting Your Penis In A Girls Anus?
- Why Does Uganda Have Lower Rates Of Hiv/aids Infections When Compared To Other Sub-saharan African Countries?
- Does Having Thrush Mean I Have Hiv?
- Can I Get HIV From Licking Vagina?
- Can You Catch AIDS From Anal Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.